Nebraska, 2007

Hail in Nebraska, September 30, 2007

September 30, 2007 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produces quarter size hail in Dakota County of extreme northeast Nebraska during the late afternoon of September 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produces quarter size hail in Dakota County of extreme northeast Nebraska during the late afternoon of September 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 30, 1:25 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 30, 1:25 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 PM CDT SUN SEP 30 2007

.DISCUSSION...
FOR THE REST OF THIS AFTERNOON AND EARLY EVENING...WILL BE
WATCHING FOR POSSIBLE SEVERE THUNDERSTORMS. CURRENTLY...STORMS
REMAINING ELEVATED AND MULTICELLULAR AND LOW CENTROID...NOT MUCH OF
A CONCERN. HOWEVER A BETTER CHANCE OF SEVERE WEATHER MAY BE INTO NW
IA WHERE SUNSHINE THIS AFTERNOON IS QUICKLY DESTABILIZING THE BNDRY
LAYER. IF STRATO CU FILLS IN...IT WILL BE TOUGH TO PRODUCE SEVERE
STORMS...BUT IF INDIVIDUAL CELLS CAN POP FREE OF STRATUS...THERE IS
A GOOD CHANCE FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

UPPER WAVE RESPONSIBLE FOR TODAYS WEATHER QUICKLY SHIFTS EAST THIS
EVENING TAKING THE CHANCES OF PRECIPITATION WITH IT. CLEAR SKIES
OVER WRN SD UNDER STRONG SUBSIDENCE BEHIND THE WAVE WILL SHIFT EAST
ACROSS THE CWA THIS EVENING AND OVERNIGHT. A NICE DAY TOMORROW WITH
CLEAR SKIES UNDER THE INFLUENCE OF HIGH PRESSURE...ALTHOUGH WILL
BECOME A BIT BREEZY IN THE WEST DURING THE AFTERNOON AS PRESSURE
GRADIENT INCREASES.

STILL EXPECTING THE NEXT STRONG UPPER WAVE THAT IS CURRENTLY
CRASHING ON TO THE NW PAC COAST TO MOVE EAST OVER THE AREA ON TUE.
OVERRUNNING SHOWERS AND THUNDERSTORMS ARE A GOOD POSSIBILITY AFTER
MIDNIGHT AS A WARM FRONT PUSHES N AHEAD OF THE UPPER LOW MON NIGHT.
SEVERE STORMS ARE NOT OUT OF THE QUESTION GIVEN STEEP LAPSE RATES
AND MARGINAL SHEAR. MODEL TRENDS HAVE BEEN QUICKER WITH THE PASSAGE
OF THIS SYSTEM...BUT ERN PORTIONS OF THE CWA A GOOD BET FOR
THUNDERSTORMS TUE AFT...THEN RAPIDLY CLEARING BY EARLY EVENING.

IN THE EXTENDED MODELS HAVING A DIFFICULT TIME PINNING DOWN TIMING
AND PLACEMENT OF WEATHER SYSTEMS...AS UPPER WAVE PATTERN TRANSITIONS
FROM ZONAL FLOW MID WEEK TO ZONAL FLOW TOWARDS THE END OF THE
WEEK...WITH UPPER TROF DIGGING ACROSS THE WRN CONUS. MAINLY LOOKS
DRY WED THRU SAT...BUT THERE IS A GOOD CHANCE FOR SRN STREAM S/WV AT
SOME POINT AHEAD OF THE UPPER TROF. GFS HAS ACCELERATED EWRD
PROGRESSION OF UPPER TROF AND COLD FRONT THIS COMING WEEKEND BY
ABOUT A FULL DAY. ECMWF AND CANADIAN STILL A BIT SLOWER...THEREFORE
RELUCTANT TO MAKE LARGE CHANGES SO FAR OUT IN THE FORECAST PERIOD.
KEPT EXTENDED FORECAST CLOSE TO HPC GUIDANCE.

&&

.AVIATION...
THUNDERSTORMS LIKELY THIS AFTERNOON AT FSD AND SUX BUT ENDING BY
EARLY THIS EVENING. ALSO WILL SEE MVFR CEILINGS AT SUX AND FSD
THROUGH MUCH OF THE EVENING...BUT THEN CLEARING SKIES AND DECREASING
WINDS INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL LOW MOVES EAST OUT
OF THE AREA. HIGH PRESSURE AND CLEAR SKIES FOR MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL
Hazardous weather outlook, Sep 30, 8:45 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SUN SEP 30 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
945 AM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF
NORTHWEST IOWA THROUGH THE AFTERNOON. ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY EAST OF THE JAMES
RIVER. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON ACROSS
NORTHWEST IOWA BETWEEN NOON AND 6 PM. THE MAIN SEVERE THREAT WILL
BE QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH.	ISOLATED BRIEF
TORNADOES WILL ALSO BE POSSIBLE OVER NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS
ANOTHER COLD FRONT MOVES EAST ACROSS THE AREA. ISOLATED STORMS
COULD BE SEVERE...MAINLY EAST OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN NOON AND 6 PM ACROSS
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 30, 2:06 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MADISON                 44.01N 97.11W
09/30/2007  E0.75 INCH       LAKE               SD   TRAINED SPOTTER

&&

BT
Local storm report, Sep 30, 2:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             9 N COLMAN              44.12N 96.82W
09/30/2007  E0.75 INCH       MOODY              SD   TRAINED SPOTTER

&&

BT
Local storm report, Sep 30, 2:38 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MECKLING                42.84N 97.07W
09/30/2007  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

            HAIL THE SIZE OF QUARTERS

&&

LIEBL
Local storm report, Sep 30, 3:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             10 N FLANDREAU          44.19N 96.60W
09/30/2007  E0.88 INCH       MOODY              SD   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL AT COVERING THE GROUND ON
            HIGHWAY 13 AT BROOKINGS MOODY COUNTY LINE

0353 PM     HAIL             11 N FLANDREAU          44.21N 96.60W
09/30/2007  E0.88 INCH       BROOKINGS          SD   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL COVERING THE GROUND ALONG
            HIGHWAY 13

0340 PM     HAIL             5 N MECKLING            42.91N 97.07W
09/30/2007  E0.75 INCH       CLAY               SD   TRAINED SPOTTER

0350 PM     HAIL             2 NW ALCESTER           43.04N 96.66W
09/30/2007  E1.00 INCH       UNION              SD   PUBLIC

&&

BT

The radar

The Omaha radar (KOAX), 111 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dakota

When
September 30, 3:30 PM CST
Where
Dakota County, 9 mi SW of Hubbard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.288, -96.704

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60427.